Drug-Drug Interactions: Tenofovir with Boosted PI + Ledipasvir
March 17, 2015
It has been reported that the hepatitis C combination medication ledipasvir/sofosbuvir (LDV/SOF, Harvoni), and in particular the ledipasvir component, may increase tenofovir levels in the body. It also is known from previous investigations that ritonavir-boosted protease inhibitors (PIs) increase serum tenofovir concentrations. Thus, there has been a concern that coadministration of tenofovir with both ledipasvir and a boosted PI may increase the risk of renal toxicity.
A recent randomized controlled PK study performed in healthy volunteers provides data on the interactions involving LDV/SOF, tenofovir, and 2 boosted PIs, atazanavir/ritonavir (ATV/r) and darunavir/ritonavir (DRV/r). Four groups of 24 healthy volunteers each were given LDV/SOF with (either simultaneously or staggered by 12 hours) either ATV/r + TDF/FTC or DRV/r + TDF/FTC. Tenofovir concentrations increased 38-64% when given with SOF/LDV + either of the boosted PIs compared with when given with the boosted PI alone. ATV AUCtau and Ctau and ritonavir Ctau increased when given with LDV/SOF; LDV PK parameters increased (70-130%) when given with ATV/r; and SOF AUC and Cmax decreased 30-37% when given with DRV/r. Staggered administration did not affect the PK results.
These effects were judged not to be clinically significant, but given the lack of safety data on use of LDV/SOF with tenofovir in a boosted PI regimen, it is prudent to continue to follow the recommendation in the current LDV/SOF package insert: "Consider alternative HCV or antiretroviral therapy to avoid increases in tenofovir exposures. If coadministration is necessary, monitor for tenofovir-associated adverse reactions."
Susa Coffey is medical editor of the NCRC. She is a Professor of Medicine at UCSF in the Division of HIV, Infectious Diseases and Global Medicine and a longtime clinician and educator in the HIV at San Francisco General Hospital clinic (“Ward 86”). She also is medical editor of HIV InSite.